# SDR 2009FA0000305

- Difficulty date: April 17, 2009
- Submitted: April 17, 2009
- Operation: General aviation
- Aircraft: N1351C
- Make and model: Cessna 177B
- Aircraft serial: 17702708
- Aircraft time: 3,000 hours
- Engine: Lyc O360A1F6D
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Gasket
- Part number: CFO1001
- Condition: Not Seated
- Location: Oil Filter
- Stage of operation: IN
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: K

## Discrepancy

DURING REPLACEMENT OF THE CANISTER-TYPE OIL FILTER AT THE TIME OF OIL CHANGE, IT IS TRICKY TO ACHIEVE A GOOD SEAL OF THE CANISTER AGAINST THE SEAT THROUGH THE FILTER GASKET THAT IS SUPPLIED WITH THE CFO100-1 FILTER KIT.  THE GASKET VERY EASILY SLIPS INSIDE THE CANISTER DURING TIGHTENING OF THE CANISTER RETAINING BOLT.  EXTREME CARE MUST BE TAKEN TO ENSURE THAT IT DOES NOT SLIP INSIDE.  IF IT DOES SLIP INSIDE, THERE IS A STRONG OIL LEAK DURING THE RUN-UP CHECK.  THIS FAILURE OF PROPER GASKET SEALING HAS HAPPENED NOT ONLY TO ME AS A PART 91 PRIVATE PILOT CHANGING MY OWN OIL, BUT ALSO TO BOTH MECHANICS IN THE SHOP I USE.  SO FAR, REMOVAL, CLEANING AND DRYING OF THE GASKET, AND REINSTALLATION HAS RESULTED IN A GOOD SEAL, A BETTER DESIGN COULD SAVE US LOST OIL, AND HAVING TO PAY THE MECHANIC FOR EXTRA TIME AND CLEANUP.  THIS HAS BEEN AN ON-GOING ISSUE FOR AT LEAST 3 YEARS.
